Kentucky, 2016

Hail in Kentucky, May 12, 2016

May 12, 2016 · NWS LMK · 2 events in 1 county or zone

A residual surface boundary draped near the Tennessee border combined with daytime instability and a passing cold front to spark a few strong to severe thunderstorms during the late afternoon and evening hours May 12th. Large hail and damaging winds were the main impacts from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A residual surface boundary draped near the Tennessee border combined with daytime instability and a passing cold front to spark a few strong to severe thunderstorms during the late afternoon and evening hours May 12th. Large hail and damaging winds were the main impacts from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 12, 3:32 PM CST, 14 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
532 PM EDT THU MAY 12 2016

...Forecast Update...
Issued at 530 PM EDT Thu May 12 2016

Mesoscale convective system now is the focus for almost all the
storms in the area at this time. Have a few other cells ahead of it
about to move into our eastern neighbors in the Bluegrass. Available
CAPE has dropped off according to latest SPC mesoanalysis. Still
watching for hydro issues, but motion now looking more progressive.
Will hold onto flash flood watch for now, but should be able to drop
it ahead of its expiration time.

Do have a thin band of precip right along the cold front, just now
entereing far western KY. Given lack of instability, expect even
these showers to weaken with sunset. Updated the forecast for radar
trends and current obs.

.SHORT TERM (Now through Friday Night)...
Issued at 300 PM EDT Thu May 12 2016

Well-defined shortwave on water vapor is continuing into southern
Illinois and generating a line of storms over central TN/KY this
hour. Additional storms have formed along the remnant boundary from
storms yesterday, which made it well south of the KY/TN border.
Actual cold front is just west of the Wabash Valley this hour and
expected to move across the region by this evening. That should
bring an end to significant storms.

Friday, expect high pressure briefly to ridge into the region from
the Lower Mississippi Valley. Winds likewise briefly will turn to
northwesterly and allow temperatures to fall a little below normal
for highs despite good sunshine. Another cool front will approach
the region Friday night and bring a good chance for light rains,
perhaps some embedded thunder. The most available moisture looks to
stay just north of the Parkways, so will keep higher rain chances in
our north.

.LONG TERM (Saturday through Thursday)...
Issued at 300 PM EDT Thu May 12 2016

Lingering light rain showers are possible Saturday behind the above-
mentioned front. Otherwise, much cooler air will come into the
region as high pressure builds in from the Central Plains. We should
stay dry for the weekend. Temperatures may not get out of the 60s
during the day Saturday and Sunday we should rise further into the
60s. Lows Sunday morning could flirt with near frost readings.

Rain chances look to return Monday, as the high gets east of our
longitude. The GFS/GEM/EC all show a low organizing over Oklahoma
Monday night, which forms a more organized warm front somewhere in
our vicinity. They both show this feature staying in our area at
least through Wednesday, potentially causing another round of flash
flood concerns. GFS then dries us out for Thursday. The ensembles
have large spreads for Tuesday through Thursday, so confidence in
any one solution is not high. Will continue to run with the blended
model solution, leaning toward some of the models that have been
performing better in the long range.

&&

.AVIATION (18Z TAF Update)...
Issued at 105 PM EDT Thu May 12 2016

VFR conditions will prevail through early this afternoon, before
convection moving into the southwest affects all sites through the
middle of this afternoon into early this evening.

The highest confidence in seeing a line of thunderstorms is at BWG.
Have tried to time the expected line of convection through there,
which will bring IFR vsbys and gusty/variable winds. Confidence in
convective coverage is a bit lower at SDF and LEX, where lower
instability should result in less organized storm potential.  Think
LEX has the better chance, thus will include a TEMPO group there.
SDF may be on the northern edge of the better storm potential, so
will not add in a TEMPO group at this time.  Otherwise, all sites
will dry out tonight and go mostly clear, with WNW winds around 10
knots persisting.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch until 11 PM EDT /10 PM CDT/ this evening for
     KYZ026-027-040>043-046>049-053>057-061>067-070>078-081-082.

IN...NONE.
&&

Update.........RJS
Short Term.....RJS
Long Term......RJS
Aviation.......KJD
Hazardous weather outlook, May 12, 1:50 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT THU MAY 12 2016

INZ076>079-083-084-089>092-KYZ023>025-028>039-045-132000-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-HARDIN-BULLITT-OLDHAM-TRIMBLE-
HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-NELSON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...BEDFORD...MILTON...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
BARDSTOWN
350 PM EDT THU MAY 12 2016 /250 PM CDT THU MAY 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. STORMS THAT POTENTIALLY DEVELOP THROUGH THE EVENING
COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. LOCALIZED HEAVY RAIN IS ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO THE AREA FOR THE NEXT WORK WEEK AS
A COLD FRONT STALLS IN THE VICINITY OF THE OHIO VALLEY. AN
ADDITIONAL ROUND OF FLASH FLOODING COULD OCCUR...DEPENDING ON HOW
THIS FRONT MOVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING
THIS EVENING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ026-027-040>043-046>049-053>057-061>067-070>078-081-082-132000-
OHIO-GRAYSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-WASHINGTON-MERCER-
JESSAMINE-CLARK-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-
HART-GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-
MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...
TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...
ALBANY
350 PM EDT THU MAY 12 2016 /250 PM CDT THU MAY 12 2016/

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. STORMS THAT POTENTIALLY DEVELOP THROUGH THE EVENING
COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

RECENT HEAVY RAINFALL HAS SATURATED THE GROUND...AND ADDITIONAL
STORMS COULD RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT. SEE THE LATEST STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO THE AREA FOR THE NEXT WORK WEEK AS
A COLD FRONT STALLS IN THE VICINITY OF THE OHIO VALLEY. AN
ADDITIONAL ROUND OF FLASH FLOODING COULD OCCUR...DEPENDING ON HOW
THIS FRONT MOVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING
THIS EVENING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RJS

In the hours before

Special weather statement, May 12, 1:26 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
226 PM CDT THU MAY 12 2016

KYZ061-070>072-122000-
BUTLER-WARREN-SIMPSON-LOGAN-
226 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...
NORTHWESTERN SIMPSON...LOGAN AND SOUTHEASTERN BUTLER COUNTIES...

AT 226 PM CDT...A STRONG THUNDERSTORM WAS NEAR RUSSELLVILLE...MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...RUSSELLVILLE...PLUM SPRINGS...CRESTMOOR...MOUNT VICTOR...
DELAFIELD...MEMPHIS JUNCTION...ANDERSON...AUBURN AND LEWISBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3674 8706 3676 8705 3687 8706 3696 8705
      3722 8650 3699 8633 3664 8706
TIME...MOT...LOC 1926Z 240DEG 41KT 3684 8697

KJD
Local storm report, May 12, 2:09 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             2 ENE PRICEVILLE        37.38N 85.96W
05/12/2016  E1.00 INCH       HART               KY   EMERGENCY MNGR

&&

MRC
Local storm report, May 12, 2:11 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             HAMMONVILLE             37.41N 85.80W
05/12/2016  E1.75 INCH       HART               KY   FIRE DEPT/RESCUE

&&

MRC
Special weather statement, May 12, 2:15 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT THU MAY 12 2016

KYZ053-054-063>065-122045-
HART-LARUE-GREEN-MARION-TAYLOR-
415 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARION...
NORTHWESTERN GREEN...SOUTHEASTERN LARUE...NORTHEASTERN HART AND
NORTHWESTERN TAYLOR COUNTIES...

AT 415 PM EDT/315 PM CDT/...A STRONG THUNDERSTORM WAS 12 MILES
SOUTHEAST OF HODGENVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMPBELLSVILLE...RAYWICK...WHITE ROSE...WARDS...SPURLINGTON...NEW MARKET...
SALOMA...ARISTA...ATTILLA AND BLOYD.

LAT...LON 3747 8576 3754 8559 3752 8556 3753 8555
      3755 8555 3756 8553 3755 8552 3756 8552
      3764 8532 3738 8521 3732 8569
TIME...MOT...LOC 2015Z 250DEG 25KT 3741 8564

KJD
Local storm report, May 12, 2:16 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            RICHMOND                37.74N 84.29W
05/12/2016                   MADISON            KY   BROADCAST MEDIA

            VIEWER REPORT OF STREET FLOODING AND A CREEK
            OUT OF ITS BANKS ACROSS A ROAD NEAR CURTIS
            PIKE

&&

RJS
Special weather statement, May 12, 2:24 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 PM CDT THU MAY 12 2016

KYZ027-061>063-071-122100-
HART-BUTLER-WARREN-EDMONSON-GRAYSON-
324 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHEASTERN
GRAYSON...EAST CENTRAL BUTLER...WESTERN HART AND EDMONSON COUNTIES...

AT 323 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
BROWNSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...MUNFORDVILLE...BROWNSVILLE...PLUM SPRINGS...DELAFIELD...
STOCKHOLM...ROYAL...RIVERSIDE...PROSPERITY AND RIDERS MILL.

IF YOU ARE ON OR NEAR BODY OF WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM.

LAT...LON 3697 8646 3721 8663 3746 8606 3745 8606
      3745 8601 3744 8598 3726 8586
TIME...MOT...LOC 2023Z 233DEG 47KT 3717 8639

JDG

The radar

The Louisville radar (KLVX), 67 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hart

When
May 12, 3:46 PM CST
Where
Hart County, 1.18 mi W of Bonnieville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.372, -85.941

Hail, Hart

When
May 12, 4:03 PM CST
Where
Hart County, 2.28 mi SSW of High Hickory
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.388, -85.841

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626639, 626640.